Illinois, 2011

Strong Wind in Illinois, March 23, 2011

March 23, 2011 · NWS PAH · 1 event in 1 county or zone

A surface low pressure center moved eastward from central Illinois in the morning to Ohio during the afternoon. A trailing cold front that bore characteristics of a dry line moved east-southeast across the Ohio Valley during the late afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A surface low pressure center moved eastward from central Illinois in the morning to Ohio during the afternoon. A trailing cold front that bore characteristics of a dry line moved east-southeast across the Ohio Valley during the late afternoon. Winds behind the front were strong and gusty, with numerous gusts from 40 to 49 mph in southeast Illinois. The strong winds were mainly along and east of a line from Albion in Edwards County to Harrisburg. A wind gust to 49 mph was measured at the Harrisburg airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 23, 11:52 AM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Mar 23, 11:52 AM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1252 PM CDT WED MAR 23 2011

.DISCUSSION...
COLD FRONT BEARING DOWN ON PAH FA...TRACKER HAS IT MOVING SEWARD
AT A 40 MPH CLIP. THIS WOULD PUT IT THRU THE FA BY ABOUT 21Z
PROVIDED IT DOESNT SLOW DOWN...WHICH IT MAY A LITTLE DEPENDING ON
CONVECTIVE INITIATION. MODELS SHOW GOOD ASCENT WITH 850-700 AND
700-500 MB LAPSE RATES RUNNING AOA 7-8C/KM...MU CAPES PARTICULARLY
ALONG OUR SRN/ERN FRINGE AHEAD OF ENCROACHING BOUNDARY SUPPORT
UPWARD VERTICAL MOTION OF PARCELS WITHIN AXIS OF M50S-NR60F TDS.
OVERTOP INCOMING JET MEANS ENHANCED UPDRAFT POTENTIAL AND WITH
COLDER AIR ALOFT SHOULD TRANSLATE TO DAMAGING WIND/LARGE HAIL
POTENTIAL ALONG WITH THE SHEAR SPELLING RECENTLY ISSUED TOR WATCH
FAR EAST THRU 8 PM. HOWEVER OUR WINDOW IN ACTUALITY LOOKS TO BE
MUCH BRIEFER GIVEN WE ARE ON THE WRN EXTENT OF THE WATCH...MAY SEE
THREAT END BY/SHORTLY AFTER THE FROPA. ALSO WRN FRINGE OF WATCH
WAS NOTED TO BE LOWER CONFIDENCE DEPENDING ON ACTUAL CONVECTIVE
INITIATION...COULD TRAIL INTO OUR WRN COUNTIES OR STAY JUST
EAST...IT'S MARGINAL BUT IT IS A WATCH. NOTE AOB 40F DEW POINTS
ALREADY INVADING OUR NRN/WRN FRINGE FA...THIS DRY AIR INVASION
BEHIND FROPA WILL SPELL VERY BRIEF WINDOW INDEED.

FIRE DANGER REMAINS HIGH-ELEVATED THIS PM WITH GUSTY WINDS AND
DRYING HUMIDITYS...SEE RED FLAG WRN SEMO/OZARKS.

AFTER IMMEDIATE NEAR TERM THIS PM/EARLY EVENING...MUCH COOLER POST
FRONTAL AIR WILL MEAN MORE SEASONAL LATE MARCH TEMPS FOR THE
ENSUING DAYS. ZONAL FLOW WILL RETURN POPS AGAIN FRI NIGHT-SAT NIGHT
TIME FRAME. ALL MODELS TRACK LOW TO OUR SOUTH THOUGH SRN PTNS
ELEVATED INSTABILITY PARAMETERS SUPPORT SOME ISOLD MENTION OF
THUNDER. THIS WAS REFLECTED WELL IN INHERITED PACKAGE AND WE KEPT
IT LARGELY INTACT WITH SOME MINOR ADJUSTMENTS PER THE 12Z MODEL
TIMING.

ANOTHER PERTURBATION IN ZONAL FLOW PATTERN EARLY NEXT WEEK COULD
SEE SOME POP/COVERAGE BUT WILL NOT MENTION THUNDER GIVEN LITTLE
SURFACE REFLECTION/CONVERGENCE...IE MAINLY AN UPPER WAVE/BUMP IN
THE FLOW.

&&

.AVIATION...
ISOLATED SHRA/TSRA POSSIBLE MAINLY AT KEVV AND KOWB THROUGH 00Z
AS A COLD FRONT MOVES ACROSS THE REGION. GUSTY SOUTHWEST WINDS
WILL TURN WEST TO NORTHWEST BY 00Z AND REMAIN GUSTY. SKIES WILL BE
CLEAR THIS EVENING BEHIND THE FRONT...BUT A SECONDARY COLD FRONT
WILL BRING MVFR CIGS SOUTHEAST INTO THE AREA AFTER 08Z. ONLY VSBY
RESTRICTIONS WILL BE IN ANY SHRA/TSRA. &&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR BOLLINGER-
     BUTLER-CARTER-OREGON-RIPLEY-SHANNON-STODDARD-WAYNE MO.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Mar 23, 11:18 AM CST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1218 PM CDT WED MAR 23 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1218 PM CDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT THROUGH 800 PM FOR THE FAR EASTERN
REACHES OF THE QUAD STATE REGION. REFER TO THE WATCH FOR DETAILS.

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR THE OZARKS OF
SOUTHEAST MISSOURI...INCLUDING PORTIONS OF THE MARK TWAIN FOREST.
FIRE DANGER IS HEIGHTENED DUE TO GUSTY WINDS ANTICIPATED ALONG
WITH HUMIDITY FALLING TO AROUND 30 PERCENT. REFER TO THE RED FLAG
WARNING FOR DETAILS.

RIVER FLOODING CONTINUES ON SEVERAL AREA RIVERS...INCLUDING THE
OHIO...WABASH...LITTLE WABASH...GREEN...AND PARTS OF THE
MISSISSIPPI RIVER. RIVER LEVELS ARE RECEDING. REFER TO FLOOD
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE REGION
FRIDAY NIGHT INTO SATURDAY. NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION THIS AFTERNOON IS REQUESTED FOR THE TORNADO WATCH.

In the hours before

Local storm report, Mar 23, 1:46 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             MOSELEYVILLE            37.66N 87.19W
03/23/2011  E1.00 INCH       DAVIESS            KY   EMERGENCY MNGR

            NICKEL TO QUARTER SIZED HAIL, 46 MPH WIND GUST, ON SR 81
            SOUTHWEST DAVIESS COUNTY.

&&

DAVIDH
Local storm report, Mar 23, 2:10 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             DYCUSBURG               37.16N 88.18W
03/23/2011  E0.75 INCH       CRITTENDEN         KY   TRAINED SPOTTER

            PENNY TO DIME SIZED HAIL IN DYCUSBURG.

&&

DAVIDH
Local storm report, Mar 23, 2:36 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
336 PM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             COBB                    37.02N 87.76W
03/23/2011  E0.75 INCH       CALDWELL           KY   CO-OP OBSERVER

            PENNY SIZED HAIL

&&

DAVIDH
Local storm report, Mar 23, 2:44 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND GST     BAINBRIDGE              37.00N 87.66W
03/23/2011  M56 MPH          CHRISTIAN          KY   TRAINED SPOTTER

            56 MPH WIND GUST RECORDED AT BAINBRIDGE LOOP IN NORTHWEST
            CHRISTIAN COUNTY.

&&

DAVIDH
Local storm report, Mar 23, 2:57 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
357 PM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             LAKE CITY               37.03N 88.25W
03/23/2011  E0.75 INCH       LIVINGSTON         KY   TRAINED SPOTTER

            PENNY SIZED HAIL IN LAKE CITY

&&

DAVIDH
Local storm report, Mar 23, 3:01 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
401 PM CDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             KELLY                   36.95N 87.48W
03/23/2011  E1.00 INCH       CHRISTIAN          KY   PUBLIC

            1 INCH HAIL REPORT JUST EAST-SOUTHEAST OF KELLY IN
            CHRISTIAN COUNTY.

&&

DAVIDH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Saline

When
March 23, 5:00 PM CST to 9:00 PM CST
Where
Saline forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288268.